Alert archive / Iowa / Wind Chill Advisories in 2018
Wind Chill Advisory 6, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Feb 3, 2018, 3:30 PM CST for Emmet County, Kossuth County, Palo Alto County, Iowa. It took effect at Feb 4, 2018, 4:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2018, 3:30 PM CST (21:30 UTC)
- In effect from
- Feb 4, 2018, 4:00 AM CST
- Expired
- Feb 4, 2018, 12:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WWUS43 KDMX 032130 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 330 PM CST Sat Feb 3 2018 ...Very Cold Wind Chills Late Tonight and Sunday Morning... .A cold front will pass through the region tonight and bring the return of Arctic cold temperatures and gusty northwest winds. The combination of temperatures and winds will result in very cold wind chills. IAZ004-005-015-040530- /O.NEW.KDMX.WC.Y.0006.180204T1000Z-180204T1800Z/ Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 330 PM CST Sat Feb 3 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO NOON CST SUNDAY... * WHAT...Very cold wind chills expected. Expect wind chills 20 below zero. * WHERE...Far Northwest Iowa. * WHEN...From 4 AM to noon CST Sunday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
3 follow-up statements
216 WWUS43 KDMX 040316 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 916 PM CST Sat Feb 3 2018 ...Very Cold Wind Chills Late Tonight and Sunday Morning... .A cold front will cross the region tonight, bringing falling temperatures and increasing northwest winds. This combination will result in bitterly cold wind chills by Sunday morning. IAZ004-005-015-041130- /O.CON.KDMX.WC.Y.0006.180204T1000Z-180204T1800Z/ Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 916 PM CST Sat Feb 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON CST SUNDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 20 below zero. * WHERE...Far Northwest Iowa. * WHEN...From 4 AM to noon CST Sunday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
089 WWUS43 KDMX 041022 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 422 AM CST Sun Feb 4 2018 ...Very Cold Wind Chills This Morning... .Very cold air will nose into northwest Iowa this morning. This combined with a northwest wind at 25 mph with gusts to 35 mph will produce wind chill values from 20 to 25 below zero. By late morning winds will begin to diminish bringing wind chill values to just above advisory criteria. IAZ004-005-015-041800- /O.CON.KDMX.WC.Y.0006.000000T0000Z-180204T1800Z/ Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 422 AM CST Sun Feb 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills as low as 25 below zero. * WHERE...Far Northwest Iowa. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines FAB
540 WWUS43 KDMX 041751 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1151 AM CST Sun Feb 4 2018 ...Wind Chill Advisory will Expire at Noon... IAZ004-005-015-041900- /O.EXP.KDMX.WC.Y.0006.000000T0000Z-180204T1800Z/ Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 1151 AM CST Sun Feb 4 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Expect cold conditions to persist today though gradually diminishing winds and some improvement in temperatures will allow wind chill values to improve this afternoon. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 3, 3:23 PM CST, 7 minutes earlier.
Area forecast discussion, Feb 3, 3:23 PM CST, 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 323 PM CST Sat Feb 3 2018 .SHORT TERM.../Tonight through Sunday/ Issued at 322 PM CST Sat Feb 3 2018 Surface warm front currently over northwest Iowa has drawn a warm front north through the state. An area of precipitation has developed within the theta-e advection region moving ahead of the low. Steeper mid-level lapse rates have let to the precipitation to be more convective and has fallen as mostly rain. Several reports of ice pellets which likely are evolving from a graupel or even very small hail processes, which the cool profiles and wet bulbs are allowing to reach the ground prior to melting. Surface temperatures have moved well above freezing across much of the area and road temperatures remain above freezing therefore not expecting much icing, though roads could become partially snow covered over the northeast where the precipitation transition occurs. The area of low pressure will shift eastward and will drag a could front through Iowa late this afternoon far northwest and the remainder of the area tonight. Another area of light snow is expected to develop as a stronger short wave moves through the region will modest forcing and sufficient saturation as profiles fall and become deeply dendritic. Potential for one half to even one inch of snow over the north with this system. Strong and gusty northwest winds will also develop with the frontal passage with gusts over 30 mph forecast. Overnight low temperatures near to below zero over the far northwest combined with the gusty winds will produce wind chills of 20 to 25 below. Therefore, will be issuing a Wind Chill Advisory for the far northwest from 10z-18z. .LONG TERM.../Sunday night through Saturday/ Issued at 322 PM CST Sat Feb 3 2018 A sprawling zone of upper level low pressure over the Hudson Bay region will keep our region under cyclonic flow, which will allow for a series of shortwave troughs to move through the state throughout the week. The first shortwave will arrive on Monday with warm air advection beginning ahead of this wave as high pressure moves south and east of the region. Forecast soundings show quite a bit of dry air to start Sunday night, but moistening of the atmosphere occurs rather quickly from northwest to southeast Monday morning with snowfall spreading in this same general direction in the morning hours. Compared to the 00z runs, the heaviest axis of QPF has shifted about 30 miles south. Superblend QPF averaged out to around 0.2 to 0.3 inches liquid while the 00z/12z ECMWF had between 0.25 and 0.3, 12z CMC had between 0.3 and 0.4 and the 12z NAM/GFS both had between 0.4 and 0.5 inches. The higher amounts from the NAM/GFS are likely tied to frontogenetical forcing in the 850-700mb layer, though their placements differ some. In addition, while both these models show saturation within the dendritic growth zone (DGZ), the GFS has omega maximized near and below the DGZ while the NAM is within the DGZ. Given model support of higher QPF amounts compared to Superblend, will increase total QPF amounts by about 0.10 to 0.15 inches using a blend of CONSRaw and the NAM. With the increase in QPF, there is a corresponding increase in snow amounts with the heaviest band averaging between 4 to 6 inches from roughly Storm Lake to Marshalltown to Cedar Rapids. Snowfall rates around 1/2 inch per hour perhaps up to an inch per hour seem possible with snow ratios generally in the mid teens to near 20:1. Still expect a bit of shifting of where this band of heavy snow will end up (see above shift) being 36 hours out from the beginning of the event. Fortunately, winds will generally be 10 to 15 mph lessening concerns for blowing snow. The Monday evening commute on the other hand will likely feature snow covered and/or slippery roads over a good portion of central Iowa. The snow will end over the forecast area by midnight. As this shortwave trough departs Monday night, surface high pressure will move across Minnesota Tuesday. However, a shortwave trough coming out of the central Rockies will bring light snow back to the state with the chances focused over southern Iowa Tuesday into Tuesday night. Another chance of snow is possible late Wednesday, though there are differences in the timing amongst the global models. While confidence remains low given the model differences late in the week, a more significant shortwave trough will move through Thursday into Friday. The highest QPF resides north of the state, but will likely see some precipitation over northern Iowa. Temperatures throughout this week will generally average near to below normal. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1137 AM CST Sat Feb 3 2018 A few areas of light rain or light snow possible this afternoon though cigs should remain mostly VFR. A cold front will pass through late this afternoon and this evening and bring gusty northwest winds and widespread MVFR cigs. Some light snow also possible. Cigs are expected to clear mid to late Sunday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 4 AM to noon CST Sunday for IAZ004-005- 015. && SHORT TERM...Donavon LONG TERM...Ansorge AVIATION...Donavon
Hazardous weather outlook, Feb 3, 4:45 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 445 AM CST Sat Feb 3 2018 IAZ036>039-044>050-060>062-074-075-085-086-096-097-041045- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-Monroe- Wapello-Appanoose-Davis- 445 AM CST Sat Feb 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Accumulating snowfall is likely over much of the area on Monday. This may lead to hazardous travel conditions and slower commute times. Additional accumulating snowfall will be possible Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports would be appreciated. IAZ004>007-015>017-023>028-033>035-041045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster- 445 AM CST Sat Feb 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Wind chill values will fall to around 15 to 20 degrees below zero late Saturday night into mid-morning Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Accumulating snowfall is likely over much of the area on Monday. This may lead to hazardous travel conditions and slower commute times. Additional accumulating snowfall will be possible Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports would be appreciated. IAZ057>059-070>073-081>084-092>095-041045- Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- 445 AM CST Sat Feb 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snowfall is likely over portions of the area Monday. This may lead to some travel impacts and slower commute times. Additional snowfall is possible across southern Iowa on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports would be appreciated. REV
Nearby
Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.